Skip to main content
Perspectives

Dangers of Inappropriate Loperamide Use are Growing

March 15, 2021

The prevalence of over-the-counter (OTC) drug misuse and related fatalities is increasing worldwide, according to data from the United Nations Office on Drugs and Crime (UNODC). Studies show that patients with opioid use disorder are at a high risk of dying from the misuse of the common OTC anti-diarrheal medication Imodium. Patients addicted to opioids use Imodium, and other similar medications containing loperamide, to help ease opioid withdrawal symptoms. Individuals with opioid use disorder have also found that using extremely high doses of this medication can cause a chemical “high” like that experienced with opioids.

Last month one of my new patients made me acutely aware of a growing concern related to the peripheral consequences of the opioid epidemic. He had been using heroin and fentanyl on and off for at least a decade and had additionally started misusing Imodium. He was taking several Imodium tablets at a time to avoid “dope sickness” and on occasion was taking up to 200, 2 mg tablets at a time when other opioid drugs were not easily available.

Imodium, a form of loperamide, works primarily on opioid receptors in the gut to slow down the movement of your intestines, but at high doses can work on the opioid receptors of the brain as well. It does, to some degree, act like other opioids. When used at recommended doses of 8 mg or less per day, this medication is effective and not likely to be harmful. Some patients with significant gastrointestinal issues do receive physician prescriptions for this medication when a slightly higher dose is needed to control their symptoms. At recommended doses, this chemical does not cross from the intestines into blood like most other opioids. However, when taken in large quantities, some of the chemical does manage to get into the blood stream and then cross the blood-brain barrier into the brain, activating the opioid receptors in the brain. When mixed with other medications taken at the same time to increase its absorption or decrease its rate of metabolism, the degree to which loperamide gets into the brain is significantly higher causing the greatest euphoric effect.

While taking excess amounts of any opioid can impair thinking, decrease consciousness, decrease breathing and lead to death, taking large amounts of loperamide brings another unique significant risk: Consuming large amounts of loperamide is associated with abnormal heart rhythms including severe bradycardia, QT interval prolongation, and Torsade’s de Pointes. These heart rhythms are very difficult to treat without immediate recognition and emergency intervention, and can lead to dizziness, fainting, cardiac arrest and, in some cases, death. At this time when opioid overdoses are so prevalent, and first responder teams and emergency departments are so normalized to give Narcan, loperamide associated overdose deaths specifically related to dangerous cardiac arrhythmias can be unrecognized and be mistreated. Narcan does not control the cardiac complications of loperamide.

In 2019, the FDA reported that “abuse of loperamide continues in the United States, and taking higher than recommended doses can cause serious heart problems that can lead to death,” said Acting FDA Commissioner Ned Sharpless, MD. “The FDA has worked with manufacturers to approve package size limitations and unit-dose packaging for certain over-the-counter loperamide products.”

Easy access

Between 2010 and 2015, the National Poison Data System showed a 91% increase in loperamide overdoses. A 2019 study from Rutgers University confirmed that loperamide overdoses have gone up over the last few years, and a 2020 study from QJM: An International Journal of Medicine has also confirmed that non-medical misuse of Loperamide is common.

I tested the progress of the FDA’s new packaging efforts by sending my 16-year-old son into a pair of nearby pharmacies in Cranberry, Pennsylvania, with $50 to purchase as many Imodium tablets as he could. In both cases he came out with boxes of hundreds of tablets and was never asked why such a young kid needed so many Imodium tablets. A pharmacist in one of those stores also told me that they have a hard time keeping Imodium stocked and often find empty boxes in the back of the shelves after the medications have been removed, “but it sells.”

Loperamide is cheap, legal, and, as the case with my son exemplifies, can easily be bought in large quantities. A 12-count box from one of the pharmacies my son visited costs $6.99 and a 12-count box from the other costs $3.49.

Even when the FDA limited loperamide package sizes to reduce misuse and abuse in 2019, few pharmacies, according to a study done by the Journal of the American Pharmacists Association, regulate the sale of the drug. And, no regulations currently exist to prevent individuals from purchasing loperamide at non-pharmacy outlets.

What we need to do

Unfortunately, my patient’s story does not have a happy ending. He died a few days after I first saw him. His autopsy report attributed the death to “drug poisoning with loperamide.” Two days before his death he went to the ED and was found to have significant QT prolongation on his EKG. However, he unfortunately left the hospital against medical advice while awaiting cardiac consultation. On the day of his death, the EMS found him unresponsive at his home in a “wild” ventricular fibrillation, which they were not able to correct. He was later pronounced dead at the hospital leaving behind his wife of 10 years and their four children.

To prevent further tragedy from loperamide toxicity and overdoses it is necessary for all involved to be aware of the medication’s risk when it is misused. Patients need to be educated about the dangers of misusing loperamide. Medical professionals need to be aware of its potential to do harm to their patients with opioid use disorder and recognize the signs and symptoms of its use. Pharmacies need to follow through with the national recommendations to limit the daily or monthly amount a person can purchase, keep personal information about the customers purchasing it in large quantities, remove this OTC drug from the shelves, consider putting it behind the counter, (like many pseudoephedrine products), or making it prescription only.

It is up to us as healthcare professionals to be more vigilant, develop strategies that ensure quality care and protection of our patient population, and to assume our role in preventing loperamide drug abuse prevention and education.

Bryan Paul Negrini, MD, MPH, MRO, is a board-certified internal medicine and addiction medicine physician who founded Outpatient Addiction Recovery Services in 2015.

Back to Top